DogForum.net | Dog Forums and Community
     
 
Home Gallery Blogs Register Today's Posts Mark Forums Read Calendar Members List
Search
Go Back   DogForum.net | Dog Forums and Community > Dog Discussions > Dog Healthcare

Reply
LinkBack Thread Tools
Unread 04-17-2013, 10:43 AM   #1
Junior Member
 
Join Date: Apr 2013
Posts: 5

Rep: 10 AaronG is on a distinguished road
Unique Rep: 0
Default Question about side effects of PB, K Br and Keppra

Hi, my name is Aaron and I am new to the forum. We have a three-year old male Maltese names Quincy. Long story short (sort of) he has been dealing with auto immune disease since late December. Fast forward to mid-March and Quincy was very lethargic so we took him in for an MRI, which revealed fluid build up on the right side of his brain. The neurologist put him on a higher dose of prednisone and kept him on his current PB dosage. We did that for ~1.5 weeks until he had cluster seizures, so we admitted him to the same vet on 3/28. In addition to giving him chemo treatment for the inflammation, they put him on a higher dosage of PB, added potassium bromide (K Br) and added Keppra. So he is on three anti-seizure meds right now (he has not had a seizure since 3/30). He came home on 4/1 and his PB dosage has since been reduced but remains on the same K Br and Keppra dosages.

He is still spacey, has ataxia (can walk on grass and carpet but not our wood floors), has coordination issues (among other things). He basically seems drunk. He still eats and drinks and walks in the yard several times a day, although it's more pacing than walking with a purpose. Has anyone here had their dog(s) on K Br and PB and seen notable side effects? Our vet does not seem to think much of his current state is due to the seizure meds, but I have read numerous accounts of K Br, esp when taken with PB, having strong side effects to the point of people stopping K Br completely. If he remains "stable" should be ask the vet to start reducing the K Br dosage to see how much of an impact it's having on Quincy?

Thanks in advance for any advice or feedback you can provide.

AaronG is offline  
Reply With Quote
Unread 04-17-2013, 04:24 PM   #2
Junior Member
 
Ziiven's Avatar
 
Join Date: Jun 2012
Location: Western Washington, USA
Posts: 9

Rep: 10 Ziiven is on a distinguished road
Unique Rep: 0
Default

The ataxia can be a side effect of the medications. You need to discuss this with the vet so you can work together to find the right balance of meds that keep the seizures at bay without inducing the drunken side effect.

Ziiven is offline  
Reply With Quote
Unread 04-17-2013, 04:46 PM   #3
Junior Member
 
Join Date: Apr 2013
Posts: 5

Rep: 10 AaronG is on a distinguished road
Unique Rep: 0
Default

Thanks. We are already reducing his PB dosage, with the next decrease taking place on April 30. But there are no immediate plans to reduce the K Br, but I think I am going to push harder to reduce that, assuming he remains seizure free.

Quincy is currently on 125 mg of K Br, which is ~36 mg/kg. The recommended dosage range is 20-40 mg/kg, so Quincy is near the upper end of the range. We can't tell if the K Br is causing any side effects without reducing the dosage. Anything else would be speculative.

AaronG is offline  
Reply With Quote
Unread 04-18-2013, 02:05 PM   #4
Senior Member
 
DeeLind7's Avatar
 
Join Date: Apr 2011
Location: Delaware, USA
Posts: 8,118

Rep: 56 DeeLind7 will become famous soon enough
Unique Rep: 29
Default

AaronG, welcome to the Forum! I wish I could help, but I am not qualified to do so, Maybe some other members can give you some suggestions.
__________________

DeeLind7 is offline  
Reply With Quote
Unread 04-18-2013, 02:45 PM   #5
Junior Member
 
Join Date: Apr 2013
Posts: 5

Rep: 10 AaronG is on a distinguished road
Unique Rep: 0
Default

thank you, I hope so too. The last few days his ataxia/rear leg weakness has gotten worse, although he can still walk and get up on his own. We cannot tell if this is from the inflammation or from the seizure meds. The only thing we can do is lower the K Br dosage and see how he responds.

It hurts so much seeing him like this

AaronG is offline  
Reply With Quote
Unread 04-19-2013, 11:20 AM   #6
Senior Member
 
techie's Avatar
 
Join Date: Jan 2008
Location: In mid Willamette valley in Oregon
Posts: 8,655
Blog Entries: 19

Rep: 34 techie is on a distinguished road
Unique Rep: 16
Default

I know. It really hurt the last part of Lucys' life to see her in so much pain.
techie
__________________
I HAVE BEEN KISSED!! by sheplovr
Dogs rule!
"I've got the do: you?"
A dog's love is pure!
Lucy 1999 - Oct.6,2012.
Al
ways in my heart.
Now owned by a female beagle, Rascal


techie is offline techie's Gallery  
Reply With Quote
Unread 04-19-2013, 12:04 PM   #7
Junior Member
 
Join Date: Apr 2013
Posts: 5

Rep: 10 AaronG is on a distinguished road
Unique Rep: 0
Default

We talked to our primary vet and he consulted with Quincy's neurologist and they agreed that his K Br dosage should be lowered, as well as his cyclosporine dosage. That is the only way we can tell if they are having a pronounced effect on him or not. I think the K Br dosage change should have an effect relatively quickly, assuming that is what is causing part of his condition.

Our primary vet said if these dosage changes don't yield the desired effect, then he does not think we should try different, stronger treatments for his MUE (which at this point are chemo type treatments). That is not to say we should discontinue his current MUE treatments.

We are hoping and praying that the dosage changes yield some positive effect so we can continue making progress. If not, then we will be faced with some very difficult decisions.

AaronG is offline  
Reply With Quote
Unread 04-19-2013, 01:25 PM   #8
Senior Member
 
DeeLind7's Avatar
 
Join Date: Apr 2011
Location: Delaware, USA
Posts: 8,118

Rep: 56 DeeLind7 will become famous soon enough
Unique Rep: 29
Default

AaronG, thanks for the update. I know none of this can be easy for you.

DeeLind7 is offline  
Reply With Quote
Unread 04-19-2013, 02:31 PM   #9
Junior Member
 
Join Date: Apr 2013
Posts: 5

Rep: 10 AaronG is on a distinguished road
Unique Rep: 0
Default

thank you. you are right, this has been terribly difficult. Not only do my wife and I love Quincy, but my wife's sister and her husband do, my in-laws do and my parents do. He is nothing but 100% pure love and one of the sweetest animals I have ever known. We have been on an emotional roller coaster for what feels like an eternity now, although it really started in mid-March. I will stay on this roller coaster for as long as I need to if it means getting him better.

No matter what happens, I know my wife and I and our family who has been so supportive will endure.

AaronG is offline  
Reply With Quote
Unread 04-20-2013, 08:15 AM   #10
Senior Member
 
Bigboy's Avatar
 
Join Date: Mar 2008
Location: UK: Stoke on trent
Posts: 11,532

Rep: 66 Bigboy will become famous soon enough
Unique Rep: 35
Default

Hi AaronG So sorry to hear this about Quincy it must be really hard on you both! What I like about this forum is we care on here and love giving support I know nothing about the condition but just wondering if some of the fluid can be drained off to ease any pressure on the brain?? Quincy is so young too I do hope things will improve soon and please give Quincy a gentle hug from me an my girl! xxx
__________________
" Iam chillin with the forum! "

Thanks Monkey! I been fleeced Thanks Skunkstripe. Dave

ATB!

Bigboy is offline Bigboy's Gallery  
Reply With Quote
Reply


Currently Active Users Viewing This Thread: 1 (0 members and 1 guests)
 
Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are On



All times are GMT -4. The time now is 06:58 PM.

Shogun Interactive Development Copyright 2006-2010 Shogun Interactive Development. All rights reserved.